Cold/Wind Chill, Western Highland
- When
- January 16, 12:00 PM EST to January 17, 2:00 PM EST
- Where
- Western Highland forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
A Canadian airmass moved in behind a departing low pressure system. The winds coupled with Canadian air resulted in wind chills in the -5 to -20 range with the lowest wind chill values on the ridges.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A Canadian airmass moved in behind a departing low pressure system. The winds coupled with Canadian air resulted in wind chills in the -5 to -20 range with the lowest wind chill values on the ridges.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 16, 10:35 AM EST, 1 hour 25 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
1035 AM EST Tue Jan 16 2024
.SYNOPSIS...
Low pressure will lift off to our northeast today. Arctic high
pressure builds to our south for Wednesday into Thursday. An
upper trough will approach the area on Friday, before high
pressure builds back in for the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Areas of freezing drizzle continue this morning coinciding with
an area of water clouds seen on the Day Snow Fog RGB. This
shouldn't last long as colder air aloft is filtering quickly on
strengthening NW winds. All of the precip should be out of the
area by 18z if not a little sooner.
Drier conditions are expected this afternoon as winds pick up
out of the northwest. These northwesterly winds will usher very
cold air into the region. Temperatures will drop back into the
teens and single digits for all tonight, and with the wind it
will feel even colder. Wind chills will bottom out in the single
digits to the east of the Blue Ridge, between zero and -10 in
the Shenandoah Valley, and around -10 to -20 in the mountains.
Wind Chill Advisories are in effect for the mountains late this
afternoon through tonight.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Upper troughing will progress off to our east tomorrow, as
Arctic high pressure builds to our southwest at the surface.
Subsidence in the wake of the departing trough will lead to
mostly sunny skies, but condtions will remain cold. High
temperatures will only reach into the 20s to lower 30s for most
(teens in mountains), and a gusty west wind will make it feel
even colder. At their warmest, wind chills will only make it
into the teens and lower 20s to the east to of the mountains,
with wind chills remaining below zero in the higher elevations.
Winds will decrease Wednesday night as high pressure builds to
our south. Low temperatures Wednesday night are currently
forecast to be in the teens, and some single digits may even be
possible in locations that decouple, given the fresh snowpack in
place.
By Thursday, upper troughing will start to dive southward out of
Canada as high pressure retreats offshore at the surface. An
additional disturbance will approach in zonal flow aloft to the
south of the much broader trough to our north. Winds will turn
southerly, leading to warmer, but still below normal
temperatures (highs in the 30s to near 40 for most). Clouds
will also be on the increase ahead of the approaching trough,
but dry conditions are expected through the daylight hours.
Temperatures will drop back into the 20s Thursday night, and
some light snow may potentially break out during the second half
of the night.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Low pressure and its associated mid-level disturbance will
transverse the region Friday into Friday night. Some
accumulating snowfall is possible, not just in the mountains and
in the northwest but anywhere. Too early to decifer who will
not get accumulations or have a mix of snow and rain, but stay
tuned for this next system to impact us late in the week.
Temperatures will once again be below average Friday into Friday
night.
A building ridge of high pressure will evolve Saturday and Sunday as
the low pressure system and its energy exits to the east. Dry
conditions with sunshine expected each day; however, temperatures
will remain quite cold with highs and lows 10 to 15 degrees below
their normal mid-January values. Due to the building high pressure,
winds could be strong and gusty Saturday into Saturday night and
even into early Sunday.
By Sunday night and into Monday, high pressure will settle in across
the region before shifting to the East Coast late Monday into Monday
night. Temperatures won't be as cold Monday as a southerly return
flow develops.
&&
.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
FZDZ should end in the next couple of hours with cigs gradually
lifting and NW winds strengthening gusting between 25-30 kt.
VFR conditions are expected Wednesday through the day Thursday.
Light snow and sub-VFR ceilings may move back into the area by
late Thursday night. Winds will out of the west on Wednesday,
and light out of the south on Thursday.
MVFR to IFR conditions possible Friday with increasing chances and
coverage of light snow with a passing low pressure system.
Otherwise, VFR conditions Friday night through Saturday night. Winds
northeast 5 to 10 knots early Friday, then backing to the northwest
10 to 20 knots gusts 25 to 30 knots Friday night. Winds remaining
strong out of the northwest and gusting potentially to 30 knots
Saturday and Saturday night.
&&
.MARINE...
Precipitation will depart by 18Z, and winds will pick up out of
the northwest this afternoon. SCA conditions are expected today
into tonight. These SCA conditions may linger in westerly flow
tomorrow, before winds start to decrease tomorrow night. Light
southerly flow is expected on Thursday.
No marine hazards Friday. Small craft advisories likely later Friday
with possible Gale conditions late Friday through Saturday night
throughout the Chesapeake Bay and Tidal Potomac. Winds northeast 10
knots early Friday, then backing northwest 15 to 20 knots gusts 25
to 30 knots later Friday through Saturday night.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Wind Chill Advisory from 7 PM this evening to 1 PM EST
Wednesday for MDZ001-501.
VA...Wind Chill Advisory until 4 PM EST Wednesday for VAZ503-504.
Wind Chill Advisory from 7 PM this evening to 7 AM EST
Wednesday for VAZ507-508.
WV...Wind Chill Advisory from 7 PM this evening to 1 PM EST
Wednesday for WVZ503.
Wind Chill Advisory until 4 PM EST Wednesday for WVZ501-505-
506.
MARINE...Small Craft Advisory until 6 AM EST Wednesday for ANZ530>543.
&&
SYNOPSIS...KJP
NEAR TERM...LFR
SHORT TERM...KJP
LONG TERM...KLW
AVIATION...LFR/KLW/EST
MARINE...LFR/KLW/ESTHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1056 AM EST Tue Jan 16 2024 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-171600- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 1056 AM EST Tue Jan 16 2024 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight Areas of light freezing drizzle will continue through midday. A light glaze of ice is possible on elevated and untreated surfaces. Dangerously cold wind chills are possible late tonight into early Wednesday morning, especially near and north of Highway 50. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight winter storm threat Friday and Friday night. If the threat materializes, it may cause travel disruptions. Dangerously cold wind chills are possible Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, but spotters are encouraged to report snowfall measurements to the National Weather Service. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-171600- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 1056 AM EST Tue Jan 16 2024 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight Areas of light freezing drizzle will continue through midday. A light glaze of ice is possible on elevated and untreated surfaces. A Wind Chill Advisory is in effect for the Blue Ridge tonight. Dangerously cold wind chills are possible late tonight into early Wednesday morning, especially northwest of Highway 29. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight winter storm threat Friday and Friday night. If the threat materializes, it may cause travel disruptions. Dangerously cold wind chills are possible Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, but spotters are encouraged to report snowfall measurements to the National Weather Service. MDZ001-501-502-VAZ503-504-WVZ501>506-171600- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1056 AM EST Tue Jan 16 2024 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight Upslope snow showers will continue through mid-afternoon. Expect visibility values down below one mile with additional light snow accumulations. A Wind Chill Advisory is in effect Pendleton, Highland, western Grant, western Mineral, extreme western Allegany, and Garrett counties this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The Wind Chill Advisory continues into Wednesday afternoon. Dangerously cold wind chills are likely, especially during the overnight and morning hours Friday night through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, but spotters are encouraged to report snowfall measurements to the National Weather Service.
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1145 AM EST Tue Jan 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 AM Snow 4 SE Mc Henry 39.51N 79.30W
01/16/2024 E3.0 inch Garrett MD Park/Forest Srvc
&&
Event Number LWX2401345
ESTPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1146 AM EST Tue Jan 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM Snow Front Royal 38.92N 78.18W
01/16/2024 E5.0 inch Warren VA Park/Forest Srvc
&&
Event Number LWX2401346
ESTPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1147 AM EST Tue Jan 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 AM Snow Elkton 38.41N 78.62W
01/16/2024 E4.0 inch Rockingham VA Park/Forest Srvc
&&
Event Number LWX2401348
ESTPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1148 AM EST Tue Jan 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM Snow 1 SW Fair Hill 39.69N 75.88W
01/16/2024 M4.0 inch Cecil MD Trained Spotter
&&
Event Number LWX2401350
ESTPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1149 AM EST Tue Jan 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 AM Snow 2 SW Broken Hill 38.73N 77.74W
01/16/2024 E3.2 inch Fauquier VA Trained Spotter
&&
Event Number LWX2401351
CASPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1151 AM EST Tue Jan 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 AM Snow 3 SSW Damascus 39.26N 77.23W
01/16/2024 M4.7 inch Montgomery MD Co-Op Observer
&&
Event Number LWX2401352
LFRThe national radar mosaic for the moment the first event began.
4 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, January 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148975, 1148976, 1148973, 1148974.